Skip to main content

ETHNOS_APP

Home • Search • Journals • List 0

Case Report

Pharmacogenetically-triggered fatal serotonin syndrome following sequential serotonergic therapy in Parkinson’s disease: a case highlighting the role of CYP2D6*10/*10 genotype and multifactorial drug interactions

Bibliographic Data

ID15524484
AuthorsD Liu (0000-0002-2610-2238, Longgang Central Hospital, corresponding author), Dong-Yang Liu (The Eighth People’s Hospital of Longgang District), Ya-hui Yi (Longgang Central Hospital), Na Li (0000-0002-1103-6864, Longgang Central Hospital), Fang-Ming Luo (Longgang Central Hospital), Wei-Jing Gong (Huazhong University of Science and Technology)
Year2026
Volume17
Publication date2026-03-31
Open AccessYes
TypeARTICLE
VenueFrontiers in Psychiatry (JOURNAL)
Journal identifiersISSN: 1664-0640 • E-ISSN: 1664-0640
PublisherFrontiers Media (PUBLISHER • CH)
DOI10.3389/fpsyt.2026.1750596
OpenAlexW7144368820
LanguageEN
References cited10

Serotonin syndrome (SS) is a potentially life-threatening condition resulting from excessive serotonergic activity in the central nervous system. We present a fatal case of SS complicated by multiple organ failure in a 72-year−old patient with Parkinson’s disease following the sequential administration of two selective serotonin reuptake inhibitors (sertraline and escitalopram) while on a stable regimen of the monoamine oxidase-B inhibitor rasagiline. Pharmacogenomic testing revealed a homozygous CYP2D6 *10/*10 genotype, conferring an intermediate metabolizer phenotype, which is postulated to have contributed to serotonergic drug accumulation and resultant toxicity in combination with other significant pharmacodynamic and pharmacokinetic interactions. This case was distinguished by three key features: first, the sequential serotonergic challenge from two different SSRIs in combination with rasagiline; second, the unprecedented severity of clinical manifestations, including rhabdomyolysis, acute hepatic and renal injury, and a disseminated intravascular coagulation-like state; and finally, the pharmacogenetic findings that provide a partial mechanistic explanation for the extreme drug sensitivity. This report underscores the critical importance of pre-emptive pharmacogenomic screening in patients receiving complex polypharmacy, particularly when combining drugs with serotonergic properties. It also serves as a critical warning that even selective MAO-B inhibitors can precipitate life-threatening interactions with SSRIs in genetically susceptible individuals, thereby informing more stringent personalized therapeutic strategies

Drug · Drug interaction · Pharmacodynamics · Pharmacogenetics · Pharmacogenomics · Serotonergic · Serotonin · Serotonin syndrome · Electroconvulsive Therapy Studies · Neurotransmitter Receptor Influence on Behavior · Treatment of Major Depression

Highly citedNo

Tools

Open DOIOpen Access
Ethnos_APP • Open Source Project • MIT License • Frontend v2.0.0 • Privacy and Cookies • API Documentation: api.ethnos.app/docs • API Source Code: GitHub • DOI: 10.5281/zenodo.17049435 • Frontend Source Code: GitHub • DOI: 10.5281/zenodo.17050053 • cruz.rio.br • Expectantes Misericordiae